Epidermal skin prick testing was performed 4 wk later. A positive result was seen with cisatracurium at a 1:100 dilution. All of the other drugs tested gave negative responses down to a 1:10 dilution, with the exception of morphine, which gave a weak positive response at this dilution (Table 3).
The patient was fully informed of the test results, and arrangements were made for her to receive a Medicalert bracelet. She returned 6 wk later for a laparoscopy under general anesthesia. Etomidate, fentanyl, and vecuronium were used, and the operation was uneventful.
There are 5,000-10,000 documented cases of drug-induced severe anaphylactic reactions in the United Kingdom every year . The risk of developing a severe anaphylactic reaction during anesthesia has been estimated at 1:4,600 procedures, with a mortality rate of 6%. Neuromuscular blocking drugs are the leading cause of peroperative anaphylaxis , with 48% of cases caused by suxamethonium. Vecuronium and atracurium account for 12% and 18% of cases, respectively . Atracurium has a low incidence of anaphylaxis. Cisatracurium, 1 of the 10 isomers of atracurium, would therefore be expected to have a similar profile, as we can find no evidence to suggest that stereoisomers of the same drug produce different immune responses.
It is clinically impossible to distinguish an anaphylactic reaction from that of an anaphylactoid reaction. The only difference is in the mechanism of histamine release. In anaphylactic reactions, this is caused by the cross-linkage of antigen to immunoglobin E (IgE) on the mast cell surface . In contrast, anaphylactoid reactions are a result of direct release or complement activation . In the case of cisatracurium, this is compounded by the absence of a test for specific IgE. However, this patient's reaction was likely anaphylaxis because a positive skin prick test at a 1:100 dilution is highly indicative of the presence of specific IgE to cisatracurium .
Prior exposure is not always necessary: 30% of individuals with severe anaphylactic reactions to neuromuscular blockers have had no previous exposure to the drug . Previous exposure may be the result of cross-reactivity to the quaternary ammonium ion found in other products, such as drugs, foods, and cosmetics . The high incidence of anaphylactic reactions to neuromuscular blockers in women may be explained by their increased exposure to cosmetics and cleaning products. Our patient was given vecuronium for her second operation. It is known that there is some cross-reactivity among the nondepolarizing muscle relaxants ; ideally, vecuronium and other muscle relaxants should have been included in the panel of drugs that was used for skin prick testing.
An increasingly recognized cause of peroperative anaphylaxis is latex allergy . However, our patient had no history of allergic symptoms on exposure to latex, and her specific IgE test to latex was negative, which makes latex-induced anaphylaxis unlikely.
A further point of interest with this case was that cardiovascular collapse was the only presenting sign. Although cardiovascular signs develop in 90% of anaphylactic reactions, other features, such as bronchospasm, urticaria and angioedema, and abdominal pain often occur. The incidence of cardiovascular collapse occurring in isolation is only 10%. Watkins  found that atracurium was more likely to result in hypotension, whereas vecuronium caused bronchospasm. Previous adverse reactions for cisatracurium reported to the Committee on the Safety of Medicines have documented one case each of hypotension, bradycardia, supraventricular tachycardia, bronchospasm, and urticaria. However, none of these cases was supported by any laboratory or immunological testing, and the mechanisms remain unknown.
Anaphylactic reactions are rare. It is vital that all anesthetists be familiar with the "anaphylaxis drill" because even the most severe reactions promptly and successfully respond to appropriate treatment. The Association of Anaesthetists of Great Britain and Ireland (1995)  recommends the following guidelines for the initial management of a patient with suspected anaphylaxis during anesthesia:
- Stopping administration of the drug(s) likely to have caused the anaphylaxis
- Maintain airway and administer 100% oxygen. Check for breath sounds and peripheral pulses. If these are absent, cardiopulmonary resuscitation must be instituted.
- Give epinephrine 50-100 [micro sign]g IV over 1 min (0.5-1 mL of 1:10,000) for hypotension with titration of further doses as required. In a patient with cardiovascular collapse, 0.5-1 mg (5-10 mL of 1:10,000) may be required in divided doses by titration.
- Start intravascular volume expansion with crystalloid or colloid.
- Consider secondary therapy such as epinephrine infusions, antihistamines, corticosteroids, bronchodilators, and bicarbonate.
The diagnosis of anaphylaxis is based on clinical grounds. Biochemical tests, such as serum tryptase and urinary methylhistamine, are useful in confirming the occurrence of anaphylaxis. Identification of the drug requires immunological tests; for example, drug-specific antibodies and skin prick testing.
Tryptase is stored in mast cell granules and is released with histamine during the degranulation process. Unlike histamine, which remains in plasma for a short time (15-60 min), tryptase levels are increased for a longer period (3 h) . Another marker is urinary methylhistamine, a metabolite of histamine that has a longer half-life than histamine (2-3 h). With these markers, a retrospective diagnosis can be made after the initial treatment of the patient.
Skin prick testing is the method used to confirm specific drug sensitivity. The test is performed by the introduction of the suspected allergen to the skin. A reaction is characterized by the appearance of a wheal, which is highly predictive of sensitization . A positive reaction can be the result of an IgE-mediated reaction or direct histamine release. Certain drugs, such as opioids, have intrinsic histamine-releasing activity, and positive results can be observed at 1:10 dilution. However, positive reactions at a 1:100 dilution are highly suggestive of an IgE-mediated reaction .
This is the first reported case of a severe anaphylactic reaction to cisatracurium requiring cardiopulmonary resuscitation. Despite the many benefits of cisatracurium over atracurium, there still remains the potential for severe anaphylaxis.
1. Clenden SR, Harper JV, Wharen RE, Guarderas JC. Anaphylactic reaction after cisatracurium. Anesthesiology 1997;87:690-2.
2. McKinnon RP, Wildsmith JAW. Histaminoid reactions in anaesthesia: antibody mediated reactions. Br J Anaesth 1995;74:217-28.
3. Fisher MM, Munro I. Life-threatening anaphylactoid reaction to muscle relaxants. Anesth Analg 1983;62:559-64.
4. Watkins J. Adverse reaction to neuromuscular blockers: frequency, investigations, and epidemiology. Acta Anaesthesiol Scand Suppl. 1994;102:6-10.
5. Fisher M, Baldo BA. Anaphylaxis during anaesthesia, current aspects of diagnosis and prevention. Eur J Anaesthesiol 1994;11:263-84.
6. Fisher M, Baldo BA. Anaphylactoid reactions and anesthesia: current opinion in anesthesiology. Anesthesiology 1992;5:488-91.
7. Fisher MMcD. Intradermal testing to anaesthetic drugs: practical aspects of performance and interpretation. Anaesth intensive Care 1984;12:115-20.
8. Baldo BA, Fisher MM. Substituted ammonium ions as allergic determinants in drug allergy. Nature 1983;306:262-4.
9. Fisher MM, Baldo BA. The incidence and clinical features of anaphylactic reactions during anaesthesia in Australia. Ann Fr Anesth Reanim 1993;12:97-104.
10. Roy CA, Barton CR. Intraoperative latex anaphylaxis compounded by atracurium sensitivity: a case report. AANAJ 1991;59:399-404.
11. Assem ES, Fisher M, Watkins J, et al. Suspected anaphylactic reactions associated with anaesthesia. Association of Anaesthetists of Great Britain and Ireland, rev ed. 1995.
12. Laroche D, Verghaud MC, Sillard B, et al. Biochemical markers of anaphylactoid reactions to drugs: comparison of plasma histamine and tryptase. Anesthesiology 1991;75:945-9.
© 1999 International Anesthesia Research Society
13. Galletly DC, Treuren BC. Anaphylactoid reactions during anaesthesia: seven years experience of intradermal testing. Anaesthesia 1985;40:329-33.